The Vestibular Disorders Support Community
Read our welcome post, user support wiki & visit our member recommended products page

Amitriptyline- wearing off?

Hi

So to add to my Amitriptyline woes of excessive weight gain, which you all kindly answered… How about another Amitriptyline conondrum?! :lol:

When I first started Ami, I thought it was doing a good job… However, when I went back to work for a few hours a day, I started to notice that I felt worse. I was increasing my working day by 1 hour each week- I’m now back to 10am-6pm, but when I got to 12noon-6pm, I started to feel much mroe symptomatic.
At this point, I increased the Ami from 20mg to 25mg.

So far, I still feel pretty crap. :evil: Now, I don’t know if this is because of the increased time spent in front of my computer at work, or whether my body has become used to the Ami. **My question is, has that happened to anyone? Does yourbody become immune to Ami? If so, would an increase in dose not help? **

Unfortunately, I have to work, so although logic tells me it’s probably the working environment thats making me worse, its not a variable which I can change… :-/ Therefore I’m looking to the variables I can change…

Argh good god, just when you think you’re getting somewhere with this rubbish, you get a smack in the face (figuratively speaking!) and are whacked 10 paces back. :oops:

Seeing neuro Friday- hopeing to change the Ami in dose/change the drug/swallow a magic pill to cure me. Yeah right.
:?
sobs

HI
'I have had a med stop working and have wondered the same thing. I think your body does adapt, and you have to override it with a drug increase at times. Usually the side effects are what prevents people continuing kup on the meds. As your triggers (work environment etc) become more common, you might need to up the threshold with either an increase in AMi, or adding another med…or try hard to cut down on your triggers.
Good luck!
Kelley

— Begin quote from "rockyksmom"

HI
'I have had a med stop working and have wondered the same thing. I think your body does adapt, and you have to override it with a drug increase at times. Usually the side effects are what prevents people continuing kup on the meds. As your triggers (work environment etc) become more common, you might need to up the threshold with either an increase in AMi, or adding another med…or try hard to cut down on your triggers.
Good luck!
Kelley

— End quote

Thanks for your reply Kelley…

For some reason I hadn’t thought of it how you perfectly simplified it- that my triggers have increased, so maybe I need to up the threshold… Thank you… xx

NO problem…good luck!! :wink:
Kelley

I’m putting this here as seemed a relevant existing topic. Please feel free to move it elsewhere!
My neurologist told me to start decreasing my ami dose after I’ve been on a dose that works for me for 3 months, to see if I’m in remission, as your body/brain gets used to it and it becomes less effective.
I started on ami in Jan 2021 and am still titrating - about to increase from 25mg to 30mg.
So thinking ahead, lol, I am interested to know if other amitriptyline users decrease their dose in this way after a symptom-free period of 3 months.
I can see the temptation, if you are symptom-free, would just be to carry on taking it :thinking:

wow, that would be nice!!

I not only decreased, but I eliminated all meds whilst very much still experiencing symptoms.

The yardstick I used was not ‘symptom free’ but ‘able to work’ and ‘zero bed-sending migraines’.

1 Like

I’d be more than interested to actually hear from a user who’s even experienced a symptom-free period of 3 months most particularly so soon after starting preventatives.

Three months would be a miracle to me. Currently I’d probably settle for three days although I doubt that would be without at least a slight ‘wobble’or two. One full day is the most I’ve managed so far this year.

I’m always amazed at the variations in management instructions that appear. On average I think most specialists state preventatives need up to four months before they optimise effectiveness and that 12 months, although some do state six, at an effective dose is generally considered standard before attempting to come off. I’ve also seen, elsewhere on here, people taking preventatives very briefly, as a firebreak say, for as little as a couple of weeks but more usually a total of three months the latter calculated from start to finish rather than timing from hitting an effective dose. A poster on here previously did the latter with Nortriptyline, often spoken of as Amitriptyline’s cousin, with some regularity. So much so it seemed to be almost forming a cycle. Not sure of the advantage compared to staying on but guess there must have been one.

2 Likes

My specialist did almost exactly the same. Started me on a 10mg dose of amitriptyline as he suspected vestibular migraines. I noticed relief after about 2 weeks which he said supported his diagnosis. Then after 3 months he told me to wean off the medication. Which did NOT work for me!!! I did it very slowly, took about 3/4 weeks and just felt progressively worse as the days went on. My Rehab Specialist said that this is quite a common practice but I felt so so awful that I started back on it after a month and am still taking it today.

1 Like

Thank you for your responses.
Not sure ‘symptom free’ was his wording but that was the impression I got!
I can fully understand your responses - I soon got the feeling that if I followed his guidance (taking ‘symptom free’ to mean low key symptoms) I’s spend the rest of my life either titrating up or down.
What bothers me though is that it might become less effective :frowning:

I wouldn’t if I were you because I think the crucial factor is exactly that. The key to success is surely that all symptoms must be under control so tolerance thresholds are known to be high. Low key symptoms means threshold isn’t really high enough. Take away the pit props and the ceiling just caves in. I would imagine the status of symptoms particularly important in cases known to experience known periods of trigger fluctuation and I’m thinking peri menopausal/menopausal women.

Dr Teixido writes:

”Finally, I reassure patients that these medications are not forever . They may need them for a year, two or three both now and at future points in their lives. My rule is this: if any patient become asymptomatic for 6 months they should be asking the very reasonable question: ”I wonder if I still need this medication?”.

I shouldn’t worry about Ami ‘wearing off’ too much. It’s regularly used long-term to treat chronic pain in many conditions without problems. So surely there isn’t much chance 6 months or a year would cause that to happen to you.

1 Like

Apparently there’s about a 50/50% chance and that would be providing you had been asymptomatic at the start. Dr Teixido again.

1 Like

Really?! I was definitely symptomatic when I started amitriptyline. I’ve been pondering lately about when to come off it altogether and when would be the right time.

My mistake. Messed that one up. What I intended to say was one needed to have all symptoms under perfect control before starting to come off, not before commencing the drug. I can see how you misinterpreted that, sorry.

Difficult one that. I’d think Dr Teixido is about right. Six months maybe with symptoms I’d certainly be very tempted. If you are still experiencing breakthrough symptoms quite often and it really gets even worse at your time of the month perhaps then it wouldn’t be good idea. Much depends on your overall level of functioning I guess.

1 Like

I had a feeling you were going to say that! In my mind I am working towards being medication free but sat here typing with pressure in my ears so perhaps not quite there yet eh!!!

1 Like

Well 10mg hardly makes you an addict.

2 Likes

I know, it’s a bit silly really! I should go higher if I’m honest, we’ll see!

Everyone’s different but I found 20mg eliminated dizziness (but not imbalance!!) and eye discomfort and it’s where I stayed for 1.5 years.